logo image
news images

USFDA: Olanzapine may cause DRESS

12-May-2016

The United States Food and Drug Administration recently issued a safety communication about the possible, rare but serious skin reaction linked with Olanzapine use. According to the warning, Olanzapine-containing formulations may cause Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) that can affect all over the body.

 

Olanzapine is an antipsychotic drug that is indicated to treat certain psychiatric disorders including bipolar disorder and schizophrenia.

 

Since 1996, 23 cases of DRESS have been reported with Olanzapine use. All cases were documented in the FDA Adverse Event Reporting System (FAERS) database. Among the affected patients, one patient died but reportedly on multiple drugs. USFDA believes most of cases are likely going unreported.

 

DRESS can be characterized by appearance of rashes in the skin that progresses all over the body with accompanied symptoms including swollen face, lymph nodes and fever with vital organs injury and elevated eosinophils count. DRESS is regarded a potentially fatal drug reaction.

 

Patients who are Olanzapine should discuss with their healthcare provider before stop taking the drug. Abrupt discontinuation of Olanzapine could cause serious withdrawal symptoms.

© 2011-2018 DrugsUpdate.com. Disclaimer | Site Map

Feedback